Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 3, 2003, 5:45 PM PDT for Tehama County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 5:45 PM PDT (00:45 UTC)
- Expired
- May 3, 2003, 6:30 PM PDT
- In force
- 45 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Tehama County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770 WUUS56 KSTO 040045 SVRSTO CAC103-040130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 545 PM PDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TEHAMA COUNTY IN CALIFORNIA * VALID UNTIL 630 PM PDT * AT 540 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF LOS MOLINOS...OR ABOUT 12 MILES NORTHEAST OF CORNING...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... LOS MOLINOS HIGHWAY 99 * THIS STORM MAY PRODUCE DIME SIZE HAIL AND A FUNNEL CLOUD IN THE LOS MOLINOS AREA. LAT...LON 4030 12192 3991 12235 3986 12212 4010 12158 $$ HS/DR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:25 AM PDT, 8 hours 20 minutes earlier.
Area forecast discussion, May 3, 9:25 AM PDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
925 AM PDT SAT MAY 3 2003
INTERESTING SIGHT LOOKING EAST OUTSIDE OUR WINDOW AS MODERATE CU ARE
FORMING RAPIDLY UNDER AN AC DECK. LATEST LAPS DATA SHOWED
ESTIMATED SURFACE CAPES HAVE JUMPED TO 660 J/KG OVER EASTERN SAC
COUNTY. VISIBLE SATELLITE SHOWING SOME TCU BREAKING THROUGH THE AC
LAYER OVER THE MOTHERLODE. UPPER LOW...WITH ASSOCIATED SHORTWAVE
ROUNDING THE BOTTOM OF LOW...CONTINUES TO DRIFT EASTWARD JUST OFF
THE CENTRAL CA COAST. WITH SOME BREAKS IN THE OVERCAST THIS
MORNING...COULD SEE SOME DEVELOPMENT OF HEAVIER SHOWERS OR
THUNDERSTORMS OVER AREA. THIS IS ESPECIALLY TRUE OVER THE EASTERN
SIDE OF THE VALLEY AND ADJACENT FOOTHILL REGION WHERE SKIES HAVE
GONE BROKEN...AND ALONG THE DEFORMATION ZONE OVER THE INTERIOR
COASTAL RANGE AND NORTHERN SAC VLY.
PRECIPITATION OVER THE NORTHERN SIERRA SHOULD INCREASE LATER TODAY
AS UPPER LOW IS PROGGED TO OPEN UP. THIS WILL RESULT IN BETTER
OROGRAPHICS OVER THE WEST SLOPES OF THE NORTHERN SIERRA. TROF WILL
RAPIDLY MOVE EASTWARD AS NEXT STRONG SHORTWAVE IS CURRENT DIVING
RAPIDLY OFF THE BC COAST. THIS SYSTEM WILL BRING ANOTHER ROUND OF
RAIN IN THE VALLEY THIS EVENING AND MORE MOUNTAIN SNOW THROUGH THE
NIGHT. 12Z ETA MODEL CONTINUES THE TREND OF MOVING THE TROF THROUGH
NORTHERN CA EARLY SUNDAY. THUS...PRECIPITATION CHANCES WILL DECREASE
BY NOON SUNDAY OVER THE VALLEY AND NORTHERN INNER COASTAL
RANGE...BUT MAY CONTINUE THROUGH THE AFTERNOON HOURS OVER THE
NORTHERN SIERRA. A BREAK IN THE UNSETTLED WEATHER STILL LOOKS GOOD
FOR MONDAY AND TUESDAY. LAM
.STO...SNOW ADVISORY SATURDAY AND SATURDAY NIGHT FOR
WESTERN PLUMAS COUNTY INCLUDING LASSEN PARK...AND THE
WEST SLOPES OF THE NORTHERN SIERRA NEVADA.Hazardous weather outlook, May 3, 7:00 AM PDT, 10 hours 45 minutes before
CAZ013>019-063-064-066>069-041400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR THE CENTRAL CALIFORNIA COAST WILL CONTINUE TO BRING RAIN SHOWERS TO THE INTERIOR OF NORTHERN CALIFORNIA AND SNOW TO THE HIGH COUNTRY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TODAY AND THIS EVENING. ANOTHER DISTURBANCE FROM THE GULF OF ALASKA WILL HELP TO BRING ADDITIONAL HEAVY SNOW AND LOWER SNOW LEVELS TONIGHT ACROSS THE SIERRA NEVADA. A SNOW ADVISORY IS IN EFFECT FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND LASSEN VOLCANIC PARK FOR TODAY AND TONIGHT. (SEE WWUS46 KSTO - WSWSTO FOR DETAILS). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO TARDY
In the hours before
Special weather statement, May 3, 2:50 PM PDT, 2 hours 55 minutes before
CAZ017>019-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CALIFORNIA 250 PM PDT SAT MAY 3 2003 ...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF THE CENTRAL VALLEY... A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN CALIFORNIA THIS AFTERNOON IS CREATING AN UNSTABLE ATMOSPHERE THAT IS RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND POSSIBLY EVEN A FEW FUNNEL CLOUDS. AT 240 PM...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR BRENTWOOD IN EASTERN CONTRA COSTA COUNTY THAT WAS MOVING INTO WESTERN SAN JOAQUIN COUNTY. KEEP AN EYE TO THE SKY THIS AFTERNOON... AND IF THREATENING WEATHER APPROACHES MOVE INDOORS. DFR
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:04 PM PDT | Severe Thunderstorm Warning | STO | Tehama | 41 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.